Kratom Overdose

Kratom is the name for a naturally occurring drug processed from the Mitragyna speciosa tree, which is native to Southeast Asia. The leaves from this tree contain a chemical called mitragynine, which has opiate-like effects. In some preparations, kratom can have mild stimulant effects, a bit like tobacco. Kratom leaves have been chewed, eaten, brewed into tea, and sometimes smoked by Southeast Asian residents for thousands of years. But more processed versions of kratom have only recently entered the U.S. drug market.

Table of Contents

Modern versions of kratom are mostly sold over the internet, and they come as pills, capsules, extracts, or powders. They are marketed as herbal supplements that can ease opioid withdrawal symptoms, and treat anxiety or depression, pain, diarrhea, hypertension or high blood pressure, diabetes, and coughing.

Kratom is not officially banned at a federal level, but the U.S. Food and Drug Administration (FDA) does not allow it to be imported, and several states have limited or fully banned the sale of the drug. Because kratom is not fully regulated in the U.S., there is a lot of misleading information about the drug’s safety and effectiveness. Since it has been marketed as an herbal supplement, kratom may appear safer than other drugs because it is derived directly from a plant. For some people, it may seem like an easy way to become intoxicated or treat stress. Many people attempt to use it to ease opioid withdrawal, but then end up struggling with dependence on kratom itself.

There are few reports of kratom overdose, but it is possible. Doses larger than 25 grams may lead to serious side effects requiring hospitalization, along with respiratory depression that may be fatal.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP?

GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW!

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP?

GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW!

The Effects of Kratom at Different Doses

Kratom is associated with two different effects: mild stimulation and moderate sedation. In very small doses, kratom induces stimulation for about 90 minutes. This intoxication will bring specific effects, such as:

  • Sociability
  • Alertness
  • Giddiness
  • Reduced motor coordination

The mild stimulation from small doses of kratom are reported to be like smoking a cigarette. In larger doses, about 10 grams to 25 grams, the user will experience sedation like drinking too much or taking opioids. Although the effects associated with kratom are considered mild or moderate – unlike the intense intoxication from cocaine or heroin, for example – the drug has not been studied extensively, so there is no way to know how safe or unsafe it really is.

kratom

In Thailand, one country where the plant grows natively, the government banned the use of kratom due to addiction problems in 1943. Reportedly, about 70 percent of the male population of the country abuses kratom daily, indicating physical dependence on the substance.

In a Malaysian study in 2010, about 136 participants reported that kratom was useful in overcoming their addiction to opioids. However, 78 percent of those respondents also reported they could not quit taking kratom once they started taking it for opioid dependence.

There also are no medically sound or scientifically researched guidelines regarding effective or nonaddictive doses of this substance. Kratom has been associated with intoxicating effects, compulsive behaviors, and physical dependence. There are withdrawal symptoms associated with the drug, for example, which are like opioid withdrawal symptoms. These indicate that kratom can be addictive.

Overdose Symptoms

Since kratom is not as likely to lead to respiratory depression as opioid drugs, most of the side effects are uncomfortable. However, high doses of kratom can cause severe side effects. Among them are:

  • Hallucinations
  • Seizures
  • Psychosis

Seizures may be deadly, and psychosis and hallucinations can lead to a break with reality and extreme behavioral changes that could lead to accidental death.

Additionally, some medical researchers are beginning to believe kratom is particularly deadly when combined with other substances. 

For example, loperamide, an over-the-counter antidiarrheal medication, may overwhelm the liver when it is mixed with kratom, leading to acute liver failure and death.

With little scientific research into specific doses of kratom and how this substance interacts with prescription, over-the-counter, and illegal drugs, it is hard to know exactly how risky kratom is. However, abusing any substance because it is intoxicating, or because your body needs it to feel normal, is a great risk.

In the U.S., there is no recommended medical use of kratom, so there is no doctor supervision when taking this drug. Without anyone to moderate the dose, taper it down, or manage potentially harmful side effects, any kratom consumption is abuse that may lead to negative side effects, overdose, and death.

Other signs of a kratom overdose may be similar to opioid overdoses, such as sedation, passing out, dissociation from reality, confusion, and a slow heart rate. If someone shows these signs of overdose, regardless of what drug is causing the overdose, they need emergency medical attention. Call 911 immediately and stay with the person if you can. If they are conscious, prevent them from wandering off; if they are unconscious or experiencing seizures, the 911 operator may provide some specific guidance in CPR to help them until medical professionals arrive.

Ready to get help?

Let our treatment experts call you today.

Get Help to End Addiction

Understanding the full extent of kratom’s risks and societal damage is difficult. One report found that a man who may have overdosed on kratom was not listed as having overdosed on a drug, but instead was listed as having “acute mitragynine intoxication.” Some fatal kratom overdoses may instead be listed under “kratom-related deaths.” These findings suggest that deadly kratom overdoses may be undercounted, and there could be a much more serious problem with overdoses on this drug than reported.

Are you or a loved one currently struggling with an addiction to drugs and alcohol? Let our experts here at New Perspectives help you! Specializing in medication-assisted treatment, we are confident our evidence-based practices can help get you or your loved one healthy, happy, and most importantly sober!

We are standing by 24-7 ready to take your call and help you get the proper addiction treatment you both need and deserve!

By calling (561) 336-6893 now or contacting us online, you’ll be connected to one of our admissions specialists who can any questions you may have about our facility or program, verify your insurance, and get you started on the admissions process.